Nevada, 2021

Flooding and Damaging Wind in Nevada, June 30, 2021

June 30, 2021 · NWS REV · 3 events in 3 counties and zones

Near record hot temperatures and increasing moisture led to the development of scattered slow moving thunderstorms with heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Near record hot temperatures and increasing moisture led to the development of scattered slow moving thunderstorms with heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 30, 1:13 PM PST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 30, 1:13 PM PST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Reno NV
213 PM PDT Wed Jun 30 2021

.SYNOPSIS...

Above normal temperatures continue into the weekend. Increased
atmospheric moisture will bring appreciable chances for showers
and thunderstorms each day through Saturday. Drier air and
westerly breezes look to return next week.

&&

.Discussion...

Main changes to the short term involved increasing precipitation
chances along the higher terrain of Mono County today and
tomorrow and adding haze to locations north of Highway 50 for the
next 36 hours. Changes for early next week were to limit
precipitation and thunderstorm chances generally to less than 10%.

* Heat: The region will remain under the influence of high
  pressure. Temperatures will remain elevated above seasonal
  averages through the next week with daily highs in the upper 90s
  to around 100 degrees for western Nevada valleys and upper 80s
  for Sierra valleys. Still hot, but not as oppressively hot.
  Overnight temperatures will continue to to more reasonable with
  lows in the low/mid 60s for western nevada and upper 40s to
  around 50 degrees for Sierra valleys. Unfortunately, there are
  no signals suggesting a larger cool-down in the near future.
  Best advice continues to be to follow high temperature
  protocols, know the signs of heat illness, and stay hydrated. As
  always, "Look Before You Lock."

* Thunderstorms: Daily thunderstorm chances continue through the
  weekend with wetter storms possible. PWATs are projected to
  remain 0.75" and above into Sunday suggesting potential for
  heavy rainfall. However, models are showing more limited extent
  Saturday and Sunday, possibly due to weak warming aloft as seen
  in 500mb temperature fields. Continue to have a Plan-B for
  outdoor activities. The biggest change for the precipitation
  forecast comes early next week where models project a east-west
  elongation of the ridge effectively cutting off the mid level
  moisture advection. Elevated locations in southern Mono County
  could still see a rare cell with 5-10% chance of a storm.
  Farther north, stability may be too high.

* Smoke/Haze: It's coming. Fires in northern California are
  producing copious amounts of smoke. Wind flow will transport
  smoke and haze into the region mainly north of Highway 50 for
  western Nevada and north of Interstate 80 in the Sierra.
  Fortunately for most locations, the wind flow pattern remains
  relatively weak with lighter than usual afternoon breezes.
  Still, expect some haze in the region today and continuing for
  the next couple of days at a minimum. Locations in the Surprise
  Valley and far northern Washoe County (Vya area) could see more
  smoke than haze.

.AVIATION...

Temperatures will ease marginally the rest of the week as the
upper ridge shifts east and moisture/cloud cover increase.

Thunderstorms chances will focus on an area from Reno-Pyramid Lake,
and over much of Storey-Lyon counties southward to the Eastern
Sierra. Chance of thunderstorms include 40% at KMMH, 15-20% at
KTVL/KTRK and 30% at KCXP/KRNO. Isolated thunderstorms will be
possible across much of western NV as well.

Strong and erratic outflow winds to 40 kts will be possible with any
storms with a short period of larger scale outflow winds (gusts to
30 kts) pushing out from the eastern Sierra into western NV early to
mid evening (roughly 00Z-04Z). Like Tuesday, these strong outflows
may produce areas of blowing dust across the Basin and Range,
possibly impacting KNFL/KLOL.

Smoke and haze will impact portions of northern California and
northern Nevada for the next several days, mainly from the Lava
and Tennant Fires near Mount Shasta in northern California.
-Hohmann/Hoon

&&

.FIRE WEATHER...

Thunderstorms chances will continue through the weekend, with
increasing moisture and increasing chances for wetting rains. As the
storms become wetter, the chances for new lightning ignitions will
decrease and chances of heavy rainfall and debris flows on local
burn scars will be possible. The area of most concern is actually
north of I-80 today and Thursday where moisture will be modest
and there will be a mix of wet and dry thunderstorms.

By early next week, dry southwest flow returns to the region, with
diminishing chances of thunderstorms, but increased chances for
emergence of hold-over fires from this week's lightning. New fires
are still possible days after the lightning event, especially in the
drought-stricken timber of the Eastern Sierra. -Hoon

&&

.REV Watches/Warnings/Advisories...
NV...Heat Advisory until 10 PM PDT this evening NVZ004-005.

CA...Heat Advisory until 10 PM PDT this evening CAZ070-071.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jun 30, 12:24 PM PST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Reno NV
124 PM PDT Wed Jun 30 2021

CAZ071>073-NVZ001>004-302215-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
124 PM PDT Wed Jun 30 2021

...THUNDERSTORMS DEVELOPING OVER THE SIERRA AND WESTERN NEVADA...

Thunderstorms will continue to develop over the Sierra and western
Nevada this afternoon and into this evening.

Strong outflow winds over 50 mph, small hail and heavy rain may
accompany the stronger thunderstorms. Lightning strikes may also
trigger wildfires. Those with outdoor activities should have a Plan
B and quick access to shelter should a thunderstorm approach your
location.

Locations impacted include...
Reno, Carson City, South Lake Tahoe, Mammoth Lakes, Tahoe City,
Chalfant, Kings Beach, Crowley Lake, Sonora Pass, Gardnerville,
Virginia City, June Lake, Boca Reservoir, Lee Vining, Twin Lakes,
Lahontan Reservoir, Incline Village, Toms Place, Alpine Meadows and
Stampede Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Heavy rainfall is possible with these storms. Expect ponding of
water on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.

&&

LAT...LON 3758 11901 3774 11913 3773 11926 3788 11920
      3809 11935 3820 11963 3845 11968 3881 12003
      3885 12016 3949 12044 3957 12045 3988 11992
      3904 11805 3901 11818 3892 11819 3847 11770
      3789 11842 3747 11783 3746 11784 3746 11878
TIME...MOT...LOC 2021Z 353DEG 6KT 3873 11944

AH
Special weather statement, Jun 30, 1:48 PM PST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Reno NV
248 PM PDT Wed Jun 30 2021

NVZ003-302230-
Greater Reno-Carson City-Minden Area NV-
248 PM PDT Wed Jun 30 2021

...Strong Thunderstorm Over Spanish Springs...

At 246 PM PDT, Doppler radar was tracking a strong thunderstorm near
Spanish Springs, or 10 miles northeast of Reno, moving east at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm through 330 PM.

Locations impacted include...
Sparks, Wingfield Springs, Spanish Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

&&

LAT...LON 3963 11981 3973 11977 3974 11953 3953 11962
TIME...MOT...LOC 2146Z 288DEG 6KT 3967 11972

CS
Special weather statement, Jun 30, 2:42 PM PST, 35 minutes before
Special Weather Statement
National Weather Service Reno NV
342 PM PDT Wed Jun 30 2021

CAZ070-071-NVZ005-302330-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-Northern Washoe County NV-
342 PM PDT Wed Jun 30 2021

...Strong Outflow Winds and Dust for Surprise Valley...

At 340 PM PDT, Thunderstorms over far Northern Washoe County were
producing strong outflows heading west toward Surprise Valley in
Eastern Modoc County.

Wind gusts up to 50 mph and blowing dust are likely through 430 PM.

Locations impacted include...
Cedarville, Lake City, Fort Bidwell, and Vya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4122 11970 4118 12008 4120 12005 4125 12010
      4136 12012 4151 12019 4159 12019 4163 12023
      4170 12023 4173 12019 4188 12019 4198 12006
      4199 11986
TIME...MOT...LOC 2240Z 062DEG 22KT 4192 11994 4122 11973

CS

The radar

The Reno radar (KRGX), 112 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pershing

When
June 30, 3:17 PM PST to 3:25 PM PST
Where
Pershing County, 55 mi NW of Lovelock
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
40.743, -119.210

Black Rock Playa RAWS. Gust from thunderstorm outflow boundary with some dust involved.

Flood, Washoe

When
June 30, 4:30 PM PST to 6:00 PM PST
Where
Washoe County, 8 mi NNE of Sparks to 7 mi NE of Sparks
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
39.657, -119.713

Training thunderstorms produced heavy rainfall over Spanish Springs, particularly near Pyramid and La Posada. Standing water on many roads and field access impossible. Washoe Alert gauge reported 1.69 inches in 3 hours and that station was not in the core of the storms.

Flood, Douglas

When
June 30, 4:55 PM PST to 5:55 PM PST
Where
Douglas County, 7 mi N of Topaz Lake
Cause
Heavy Rain
Reported by
Social Media
Coordinates
38.721, -119.530

Video shared on social media showed water flowing in ditches very near homes in Holbrook Junction. From slow moving thunderstorms. Radar estimated 1.5 to 2 inches of rain in one hour.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2021Every state in 2021This day in weather historyWarnings in Nevada, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958197, 958198, 958199.